Breaking the Rules
My regular readers know that I have a pretty firm rule that I do not discuss medications by name because I don’t want to discourage someone from taking a med that didn’t work for me, but might work for them. We are not all identical, biochemically speaking.
For the 8 years I’ve been writing this blog, I have stuck to this rule, but today is the day I’m breaking it. I need direction.
I’ve been taking Abilify successfully for a good number of years when the unthinkable happened. My insurer changed their formulary. My share of cost went from $6/month to over $300/month. Despite my pdoc’s insistence that we try to figure out how to pay for the drug, the answer was just plain no. There is no way we could afford it.
Why was I on Abilify? To be honest, I’ve been told why I take all my meds, but I can’t for the life of me remember. I know it’s an antipsychotic, and I guess it’s been successful for that because I haven’t had hallucinations for years. Despite the fun of seeing a donkey in my living room it’s probably for the best that he hasn’t been around for a while. I really do miss him. LOL
I know it’s used for depression also. Because I take so many meds for depression, I can’t say whether it helped or not. I mean, I know that no drug completely eradicates depression, and I assure you I get it plenty.
The odd thing is that one of the many side effects of Abilify is that it can cause seizures. Because I was having seizures regularly, my pdoc and my neurologist worked closely together to come up with psych meds that also reduce seizures. They hated each other, but they worked together and came to an agreement. How I came to taking anti-seizure meds, and seizure inducing meds, at the same time, I don’t know. I am fairly certain my pdoc likely did not tell my neurologist that he placed me on Abilify. Regardless, it’s been nearly a decades since I’ve had a seizure.
Then there’s weight gain. It seems that virtually all bipolar meds, and psych meds in general, have the weight gain side effect.
Enough about Abilify, since I don’t take it anymore.
To replace Abilify, my pdoc chose to replace it with Risperdal. Even though the two drugs are used to treat similar symptoms, my therapist was surprised at the choices. He said, they really aren’t the same drug. In fact, he said there really is no alternative for Abilify. I guess my pdoc had to come up with something, so he chose Risperdal.
I haven’t had any of the long list of side effects from Risperdal except for two biggies – Hunger and weight gain. As I said last week, hunger is the worst. I am hungry at all times despite how much I’ve eaten. I can’t eat enough. When I eat dinner, I’m still hungry If I eat something after dinner, I’m still hungry. I’m hungry from the minute I wake up to the minute I go to bed.
I’m not talking emotional hunger. We all know what it feels like to try to eat away our feelings, but that is not what this is. My stomach has become a bottomless pit. To make matters worse, the drug itself induces weight gain, even if you don’t get the hunger pains. I’m doomed.
For the most part, I haven’t gained weight since the change, but that’s because I exercise. I walk around 5 – 7 miles a day and I can’t lose weight. Not a pound. The exercise has simply helped me to maintain my current weight. I don’t want to maintain my current weight. I want to lose because I want a healthy, long life. Is it at all surprising that people with bipolar live 8 years less than the general population? I don’t want to add to that bleak statistic.
For many reasons I have been frustrated with my pdoc and am currently shopping for a new one. My therapist gave me a couple of suggestions. He named two pdocs he respects and who, he believed, accept Medicare. I did plenty of research and found they are respected in the community, but neither accepts Medicare. I’m still looking. In the meantime, I’m stuck with my current one, who I know will frown upon taking me off Risperdal.
There is something I have preached time and time again, and that is never to stop taking, or changing the dosage of a med without agreement from your pdoc. I’ve decided I’m breaking that rule.
I don’t know the side effects of stopping Risperdal cold turkey. I know it can cause a heart attack to stop many meds and I don’t want to chance it, so I’m weaning myself off slowly. Since I’m kind of between pdocs right now, I don’t see any other choice. I had an appointment with my pdoc today, but he had to cancel due to a family emergency, which means I won’t see him for another month. I’ll have to tell him after the fact.
So, I’ve been rambling here, and I guess what I’ve been trying to get is advice. I don’t like doing it because of the differences in our bodies chemistry, but I’d like to know if any of you are taking another med as an alternative to Abilify or Risperdal? When I get my knew pdoc, my hope is he’ll help me reduce the meds I take each day, but I’m not willing to wait until I see him to get off this one.